Hail, Moniteau
- When
- April 26, 10:12 AM CST
- Where
- Moniteau County, 0.33 mi WNW of Jamestown
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.772, -92.475
A cold front dropped south across forecast area triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and a couple of tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front dropped south across forecast area triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and a couple of tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 26, 5:45 AM CST, 4 hours 27 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 645 AM CDT TUE APR 26 2016 .SHORT TERM... (Through Late This Afternoon) Issued at 406 AM CDT Tue Apr 26 2016 A Rex Block pattern exists over the CONUS Rockies and Canadian Prairie with a weak RIDGE over our region. A surface frontal boundary at 07z extended from just south of Chicagoland west- southwestward to just north of Quincy and near Kansas City. This front, in the absence of any upper support and low level jet, will be the primary focus for any convection that might develop thru late this morning. Such as it is, a capping inversion has largely suppressed the attempted convection in our region and so only a slight chance is anticipated during this time. The best focus thru early this morning will be to our west in northeast Kansas and southeast Nebraska, where there will be a low level jet and radar and satellite shows this is where the breaking of the capping inversion has been most successful. Short-term model guidance seems to have a loose consensus on the convection that develops to our west congealing and then tracking east along what should be a slowly southward sagging front over our way. Have followed these trends for now with increasing PoPs into central MO for late this morning, sliding into STL metro during midday-early afternoon, and then into southern IL during the afternoon. Peaked PoPs at 50% for now, but these will need to be increased as confidence of this event waxes. This convective event for late this morning and afternoon, and especially the leading or eastern edge of it, will have some potential for severe with marginal bulk shear values and CAPE of around 2000 J/kg. It will very much depend on how organized the convection can get early this morning before heading east. Corresponding with a southward moving front and increased cloudiness associated with this convective event later today, have edged back on max temps, still preferring the MAV MOS values from upper 70s in northeast MO and west-central IL to 80-85 elsewhere. Again, this is all conditional on the rain event, so these will probably need further massaging. TES .LONG TERM... (Tonight through Monday) Issued at 406 AM CDT Tue Apr 26 2016 A complex forecast in the short term with multiple rounds of storms thru mid-week. Convection today will largely determine how events tonight will unfold. In general, have trended twd the NSSL WRF/local 4km WRF early in the period, then twd the GFS/ECMWF late tonight into Wed morning. The 06z/26 NAM actually trended twd this idea as well. The outflow boundary from today's convection is expected to push any activity S of the CWA this evening. As the trof over the Plains becomes more negatively tilted and the sfc boundary lifting nwd back into the area, expect more storms to move into the region late tonight. Mdls still prog near 1000 J/kg elevated CAPE, with enuf deep layer shear to support a threat for severe storms, mainly large hail given elevated storms. Flooding will be another threat tonight if storms today evolve as anticipated, with storms tonight traveling over the same region. Due to uncertainty in precip today and tonight, have held off on any headlines attm. Expect convection to be ongoing at the beginning of the period Wed along and N of the fnt. This convection is expected to push nwd as the upper trof rotates nwd. The wrmfnt associated with this system is expected to be draped across the central portions of the CWA and will provide a focus for storm development Wed afternoon as a s/w rotates thru the base of the trof. Cloud cover, and therefore heating, near the fnt are still uncertain with mdls depicting mid level warming that may keep the region capped. If this cap can be broken, supercells with large hail will be possible along this fnt, with what appears to be a triple point in central MO. The bulk of what develops shud be N of the area by around Midnight Thurs, but have kept higher PoPs to account for timing differences. Once this precip exits the area, expect much of Thurs and Fri dry. Active weather returns this weekend with sfc ridge building into the region on Mon bringing much cooler temps to the region. Tilly && .AVIATION... (For the 12z TAFs through 12z Wednesday Morning) Issued at 645 AM CDT Tue Apr 26 2016 Outside of some patchy MVFR CIGs in the north around UIN, VFR conditions (outside of TSRA) are expected to prevail for the TAF sites thru this evening. A cluster of TSRA is expected to roll down from the KS-MO-NE junction this morning and affect COU and the STL metro sites later this morning and early afternoon. A brief period of gusty winds at the onset is also expected. A frontal boundary is then anticipated to stall just north of I-70 for tonight and should promote low CIG formation for areas to the north, including UIN, with MVFR CIGs returning there and perhaps dropping into IFR category. Widespread rain and TSRA is then expected to overspread the region later this evening and overnight. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 521 AM CDT TUE APR 26 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-271200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 521 AM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY LATE THIS MORNING AND AFTERNOON...WITH THUNDERSTORMS LIKELY LATE TONIGHT. SOME OF THESE STORMS MAY BE SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. WITH TWO MAIN EPISODES OF RAIN TODAY AND TONIGHT...LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE THAT MAY LEAD TO FLOODING IN AREAS THAT RECEIVE MULTIPLE ROUNDS OF PRECIPITATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT ACROSS MUCH OF THE REGION. SOME OF THESE THUNDERSTORMS MAY BE SEVERE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. TILLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1054 AM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM HAIL 7 N CALIFORNIA 38.73N 92.57W
04/26/2016 M0.50 INCH MONITEAU MO TRAINED SPOTTER
&&
PWThe Pleasant Hill radar (KEAX), 155 km away, was scanning. The volume nearest the first event began at 16:12 UTC.
21 thunderstorm wind, 12 hail, 2 tornado. Local standard time, as filed.
Thunderstorm winds blew down several large trees about 3 miles southeast of Hallsville.
A wide swath of large hail fell from 5 miles west of New Bloomfield to the southwest side of Fulton. Five miles west of New Bloomfield, several homes sustained siding and tree damage from the large hail. Most of the hail in this location were an inch in diameter, but the biggest hail stones were 2 inches in diameter.
Thunderstorm winds blew down several telephone wires around town.
Thunderstorm winds blew down a couple of power lines, a few trees, tree limbs and some siding from a house.
A tornado caused significant tree damage across portions of southwestern Warren County. The tornado touched down on River Ridge Lane and traveled to the east southeast. The most significant damage occurred along Bernheimer Road where up to 100 large trees were snapped and twisted in a convergent pattern to the east-southeast. From there the tornado crossed Highway 94 at least 3 times. Eventually the tornado lifted and dissipated just east of Howard Branch Road, just north of intersection with Smith Green Road. The tornado was rated EF1, with a path length of 5.46 miles and a max path width of 100 yards.
Thunderstorm winds blew down several trees around town. Most were between 15 and 25 feet tall.
Thunderstorm winds blew down several trees in Treloar.
An enhanced area of wind damage was surveyed from 6 miles north-northwest of Marthasville (Warren County) to 1 mile north of Defiance (St. Charles County). The area of wind damage was roughly 3 miles wide and 20.5 miles long. Thousands of trees were either topped, snapped or uprooted in this swath. Many roads were blocked in this area due to fallen trees and power lines. There was also several outbuildings that lost roofs and residences that suffered minor damage. The wind is estimated to have been as high as 80 mph and lasted upward of 5 minutes according to eyewitness accounts.
A couple of large tree limbs were blown down.
Thunderstorm winds blew down numerous trees just east of Innsbrook.
An enhanced area of wind damage was surveyed from 6 miles north-northwest of Marthasville (Warren County) to 1 mile north of Defiance (St. Charles County). The area of wind damage was roughly 3 miles wide and 20.5 miles long. Thousands of trees were either topped, snapped or uprooted in this swath. Many roads were blocked in this area due to fallen trees and power lines. There was also several outbuildings that lost roofs and residences that suffered minor damage. The wind is estimated to have been as high as 80 mph and lasted upward of 5 minutes according to eyewitness accounts.
A weak EF-0 tornado briefly touched down just south of the intersection of Highway D and Highway T, roughly 4 miles west-southwest of New Melle. Trees were topped and twisted and metal roofing from a large outbuilding was thrown up to 200 yard to the north of the tornado path. The path length was 0.32 miles and max path width was 50 yards.
Thunderstorm winds blew down several large tree limbs in an area from 2 miles northwest of New Melle to about a mile north of New Melle, near the intersection of Foristell Road and Highway Z.
Hail up to ping pong ball size fell in an area from Dittmer to just north of Cedar Hill.
Thunderstorm winds blew down several large trees as well as large tree limbs in St. Albans, north of Highway T.
Thunderstorm winds uprooted a large tree in Chesterfield.
Thunderstorm winds caused widespread tree damage in the Whitmoor Country Club area. A flag pole and a mailbox pole were snapped in half. One large tree branch landed on the roof of a house causing moderate damage.
Thunderstorm winds blew several large trees and uprooted another large tree in Brentwood.
Thunderstorm winds blew down several large tree limbs around Hazelwood.
Thunderstorm winds caused minor damage to two buildings. The rubber roof membrane was lifted by the winds allowing some water into the buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyThe tornado archive for Missouri, 2016Warnings in Missouri, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634409, 634410, 634411, 634413, 634414, 634415, 634416, 634417, 634418, 634419, 634429, 634430, 634784, 634431, 634432, 634782, 640275, 634787, 640260, 634781, 640269, 640258, 640261, 640262, 640263, 640266, 640264, 640268, 640267, 640277, 640279, 640280, 640281, 640283, 640288.